Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 239, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 18, 2008, 2:02 AM CDT for Osborne County, Phillips County, Rooks County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2008, 2:02 AM CDT (07:02 UTC)
- Expired
- Jun 18, 2008, 2:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Osborne County, KS, Phillips County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1025 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:02 PM CDT, 7 hours earlier.
Area forecast discussion, Jun 17, 7:02 PM CDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 702 PM CDT TUE JUN 17 2008 .AVIATION...00Z KGRI TAF. PRIMARY FORECAST CONCERN WILL CENTER AROUND ONGOING THUNDERSTORMS OVER NORTH CENTRAL NEBRASKA AND THE POTENTIAL OF THESE STORMS IMPACTING THE GRAND ISLAND AREA. CURRENT STORM MOTION WOULD BRING THE HOLT COUNTY STORMS INTO THE GRAND ISLAND VICINITY JUST AFTER 930 PM. HOWEVER...THERE IS A GOOD DEAL OF UNCERTAINTY AS TO WHETHER OR NOT THESE STORMS CAN HOLD TOGETHER THAT LONG. THE TREND HAS BEEN FOR NEW STORMS TO FORM OFF TO THE WEST OF OLD DECAYING STORMS WHICH WOULD PUSH THE THUNDERSTORM THREAT JUST TO THE NORTHWEST OF GRAND ISLAND. GIVEN THE UNCERTAINTY...HAVE ADDED A TEMPO GROUP FOR THUNDERSTORMS AT KGRI PRIMARILY BETWEEN 930 PM AND 1130 PM. WINDS SHOULD REMAIN OUT OF THE SOUTH TO PERHAPS SOUTH SOUTHEAST THROUGHOUT THE TAF VALID PERIOD. && .PREV DISCUSSION... /ISSUED 325 PM CDT TUE JUN 17 2008/ SHORT TERM...TONIGHT THROUGH 12Z THURSDAY. OVERALL CONFIDENCE DURING THE FORECAST PERIOD IS NOT VERY HIGH AS ANY SUBTLE PERTURBATIONS IN THE NORTHWEST FLOW ALOFT COULD BE ENOUGH TO TRIGGER A FEW SHOWERS AND THUNDERSTORMS. KUEX WSR-88D THIS AFTERNOON HAS SHOWN THIS TO BE THE CASE TODAY AS PERIODIC ISOLATED SHOWERS CONTINUE TO MOVE ACROSS THE FORECAST AREA. THESE APPEAR TO BE ASSOCIATED WITH A COUPLE OF WEAK WAVES MOVING ACROSS THE REGION THIS AFTERNOON. IN GENERAL...IT APPEARS THAT THESE SHOULD REMAIN RATHER ISOLATED WITH THE FOCUS SHIFTING TO CONVECTION WHICH IS EXPECTED TO DEVELOP ACROSS THE HIGH PLAINS. STORMS THAT DEVELOP ACROSS THE HIGH PLAINS SHOULD TRAVEL SOUTH/SOUTHEAST FOLLOWING THE CORFIDI VECTORS WHICH SHOW A MORE SOUTHERLY TRAJECTORY LATER TONIGHT AS THE LOW LEVEL JET INCREASES ACROSS WESTERN KANSAS INTO SOUTHWEST NEBRASKA. THE 18Z NAM SUGGESTS THAT THE WESTERN PORTION OF THE FORECAST AREA COULD GET CLIPPED BY CONVECTION CURRENTLY DEVELOPING OVER SOUTHWEST SOUTH DAKOTA WHICH SEEMS REASONABLE...SO WILL GO WITH 30 POPS IN THE WEST...AND TAPER THEM TO 20S IN THE EAST. THINGS REMAIN DIFFICULT TO PIN DOWN ON WEDNESDAY...BUT THERE IS SOME AGREEMENT AMONG THE 12Z GFS AND NAM IN THAT A H7 WAVE WILL MOVE ACROSS THE AREA. IT GENERALLY APPEARS THE AFTERNOON AND EVENING WOULD BE THE FAVORED TIME FOR THE MORE WIDESPREAD ACTIVITY AND HAVE TRENDED TOWARDS 40-50 POPS FOR WEDNESDAY NIGHT. INSTABILITY INCREASES DURING THE AFTERNOON WITH SBCAPES RISING TO 1500-2500 J/KG WHILE 0-6KM SHEAR VALUES ARE FORECAST TO BE 35-45 KTS. THIS SHOULD BE SUFFICIENT FOR SOME SEVERE STORMS WITH THE MAIN HAZARDS EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS. LONG TERM...12Z THURSDAY THROUGH TUESDAY. PRECIPITATION CHANCES AND TEMPERATURES THROUGH THE PERIOD ARE THE MAIN FORECAST CONCERN. EXPECTING PRECIPITATION TO BE ONGOING AT THE START OF THE PERIOD...AS LATEST SHORTWAVE TROUGH PASSES OVER THE REGION. MAIN UPPER LEVEL JET CONTINUES TO BE RIGHT OVERHEAD...AND A 25-35KT LLJ WORKING ALONG WITH A WEAK SURFACE BOUNDARY WILL HELP IN KEEPING PRECIPITATION GOING DURING THE MORNING HOURS. CONFIDENCE IN TIMING THE END OF THE PRECIPITATION NOT REAL HIGH...AS THERE CONTINUE TO BE SLIGHT DIFFERENCES BETWEEN MODELS WITH FEATURE DETAILS. THE NAM/GFS IS A BIT QUICKER/FURTHER SOUTH WITH FEATURES/PRECIP BY 12Z THURSDAY...THUS HAS PRECIPITATION ENDING SOONER...WITH THE ECMWF A BIT SLOWER PUSHING THE SYSTEM TO THE SOUTHEAST. FORECAST IS A BLEND...KEPT HIGHEST POPS DURING THE 12-18Z TIMEFRAME WITH A GRADUAL TAPERING OFF OF PRECIPITATION INTO THE NIGHTTIME HOURS. AM CONCERNED ABOUT HIGHS FOR THURSDAY...IF EVENT ENDS UP LIKE THE ECMWF SOLUTION WITH LINGERING CLOUDS/PRECIP...TEMPERATURES WOULD LIKELY BE A BIT COOLER THAN THE CURRENT FORECAST OF UPPER 70S/LOWER 80S. BUT WAS HESITANT TO DROP TOO MUCH...AS A QUICKER EXIT WOULD GIVE MORE TIME FOR TEMPERATURES TO WARM BACK UP. LOOKING TO FRIDAY THROUGH SATURDAY NIGHT...NO SIGNIFICANT CHANGES IN OVERALL PATTERN EXPECTED...AND MODELS IN GOOD AGREEMENT. UPPER LEVEL TROUGH REMAINS OVER THE MIDWEST/EAST COAST REGION WITH RIDGING OVER THE ROCKIES...LEAVING THE CENTRAL PLAINS UNDER NORTHWESTERLY FLOW. WEAK DISTURBANCES LOOK TO CONTINUE PASSING THROUGH THE FLOW...AND THE MAIN UPPER LEVEL JET/ASSOCIATED STREAKS REMAIN OVERHEAD. WORKING ALONG WITH WEAK UPSLOPE FLOW OVER THE HIGH PLAINS...LATE AFTERNOON/NIGHT TIME SHOWERS AND THUNDERSTORMS AGAIN A POSSIBILITY. CONFIDENCE IS NOT HIGH...AND SO KEPT POPS LOW...AS IT IS VERY DIFFICULT TO PIN DOWN SPECIFICS WITH TIMING AND LOCATION OF THESE MID/UPPER LEVEL WAVES AND WHERE ASSOCIATED PRECIPITATION WILL DEVELOP. DO EXPECT MOST OF THE DAYTIME HOURS TO BE DRY...ALLOWING FOR HIGHS BY SATURDAY TO REACH INTO THE MID/UPPER 80S. FOR THE END OF THE WEEKEND AND INTO EARLY NEXT WEEK...KEPT DRY CONDITIONS GOING. AGAIN NO BIG CHANGES IN THE OVERALL PATTERN...KEEPING THE REGION UNDER THE INFLUENCE OF THE WESTERN RIDGE. ENERGY FROM A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE GULF OF ALASKA WILL MOVE CLOSER TO THE PAC NW REGION...SHIFTING THE RIDGE AXIS EAST OVER THE CENTRAL PLAINS. MODELS HINT AT MORE CHANCES OF PRECIP FROM MORE MID/UPPER LEVEL WAVES AND UPSLOPE FLOW...BUT FEEL BEST CHANCES WILL BE TO OUR NORTH. AS THE RIDGE AXIS SHIFTS EAST...SO WILL WARMER AIR...WITH HIGH TEMPERATURES BY TUESDAY EXPECTED TO REACH NEAR 90 DEGREES ACROSS THE ENTIRE CWA. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 18, 12:15 AM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1215 AM CDT WED JUN 18 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 181200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1215 AM CDT WED JUN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS NORTH CENTRAL KANSAS AND LOCATIONS ALONG AND SOUTH OF INTERSTATE 80 IN NEBRASKA. THE PRIMARY HAZARDS FROM THE STORMS WILL BE WIND GUSTS TO 75 MPH AND HAIL TO THE SIZE OF GOLFBALLS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THE PRIMARY HAZARDS ARE EXPECTED TO BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THERE ARE ALSO CHANCES OF THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT...FRIDAY NIGHT AND AGAIN SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN NORTH CENTRAL KANSAS AND LOCATIONS IN NEBRASKA ALONG AND SOUTH OF INTERSTATE 80. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Jun 17, 11:41 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1141 PM CDT TUE JUN 17 2008 NEZ087-180515- THAYER- 1141 PM CDT TUE JUN 17 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... THAYER COUNTY IN SOUTH CENTRAL NEBRASKA AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HEBRON...OR 45 MILES NORTH OF CONCORDIA... AND MOVING SOUTHEAST AT 33 MPH. * THE THUNDERSTORM WILL BE NEAR... GILEAD BY 1155 PM CDT CHESTER BY MIDNIGHT CDT HUBBELL BY 1205 AM CDT DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. WESELY
Special weather statement, Jun 17, 11:46 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1146 PM CDT TUE JUN 17 2008 NEZ047-061-062-180515- BUFFALO-HALL-HOWARD- 1146 PM CDT TUE JUN 17 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHWESTERN HOWARD COUNTY IN CENTRAL NEBRASKA NORTHEASTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA NORTHWESTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELBA TO ROCKVILLE TO PLEASANTON...AND MOVING SOUTHEAST AT 34 MPH. * THUNDERSTORMS WILL BE NEAR... DANNEBROG BY 1155 PM CDT CAIRO BY MIDNIGHT CDT SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. WESELY
Special weather statement, Jun 17, 11:57 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1157 PM CDT TUE JUN 17 2008 NEZ047-048-061>063-074-075-180530- ADAMS-BUFFALO-HALL-HAMILTON-HOWARD-KEARNEY-MERRICK- 1157 PM CDT TUE JUN 17 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHERN HOWARD COUNTY IN CENTRAL NEBRASKA SOUTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA NORTHWESTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA EASTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA HALL COUNTY IN SOUTH CENTRAL NEBRASKA THIS INCLUDES THE CITY OF GRAND ISLAND. WEST CENTRAL HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA NORTHEASTERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. LIBORY TO 8 MILES SOUTH OF BOELUS TO PLEASANTON...AND MOVING SOUTHEAST AT 34 MPH. * THUNDERSTORMS WILL BE NEAR... WOOD RIVER BY 1215 AM CDT SHELTON BY 1220 AM CDT PHILLIPS BY 1225 AM CDT DONIPHAN BY 1230 AM CDT THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 282 AND 328. DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. HEINLEIN
Local storm report, Jun 18, 12:10 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1210 AM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM TSTM WND GST HASTINGS 40.59N 98.39W
06/17/2008 M76 MPH ADAMS NE ASOS
&&
BALLARDLocal storm report, Jun 18, 12:32 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1232 AM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM HAIL 4 N HASTINGS 40.65N 98.39W
06/17/2008 E0.25 INCH ADAMS NE OFFICIAL NWS OBS
&&
BALLARDLocal storm report, Jun 18, 12:42 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1242 AM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND GST 4 NE KEARNEY 40.74N 99.03W
06/18/2008 M61 MPH BUFFALO NE AWOS
&&
FAYThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:13 PM CDT | Severe Thunderstorm Warning | GID | Greeley | 62 min |
| Jun 17, 8:47 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Valley | 58 min |
| Jun 17, 9:12 PM CDT | Severe Thunderstorm Warning | GID | Nance | 34 min |
| Jun 17, 9:32 PM CDT | Severe Thunderstorm Warning | GID | Merrick | 43 min |
| Jun 17, 9:38 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Valley | 34 min |
| Jun 17, 9:55 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 50 min |
| Jun 17, 10:38 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, York | 32 min |
| Jun 17, 10:51 PM CDT | Severe Thunderstorm Warning | GID | Hall | 39 min |
| Jun 18, 12:02 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Kearney | 28 min |
| Jun 18, 12:05 AM CDT | Severe Thunderstorm Warning | GID | Adams, Clay | 40 min |
| Jun 18, 12:23 AM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 52 min |
| Jun 18, 12:27 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Kearney | 33 min |
| Jun 18, 12:53 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 52 min |
| Jun 18, 1:15 AM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 45 min |
| Jun 18, 1:32 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 43 min |
| Jun 18, 6:14 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 46 min |
| Jun 18, 1:50 AM CDT | Severe Thunderstorm Warning | GID | Rooks | 40 min |
| Jun 18, 2:07 AM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne, Rooks, Smith | 38 min |
| Jun 18, 6:41 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.